Tornadoes · United States · Illinois · 2004

F0 tornado, Alton, Illinois, August 24, 2004

This F0 tornado ran 1.2 miles across Madison County on August 24, 2004, touching down at 2:15 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
August 24, 2004
Touchdown
2:15 PM CDT (19:15 UTC)
Path length
1.2 miles (1.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Madison County
Touchdown point
38.900, -90.170
Lift-off point
38.900, -90.170
Record number
397

What the Weather Service recorded

A small tornado caused a 1 1/4 mile damage path in northeast Alton. Trees were downed at a golf course and a shoe store suffered roof damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
19:35 UTC20:15 UTCSevere Thunderstorm WarningLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 16:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Aug 24, 1:30 AM CDT, 12 hours 45 minutes earlier.

Area forecast discussion, Aug 24, 1:30 AM CDT, 12 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
130 AM CDT TUE AUG 24 2004

.DISCUSSION...
MCS IN WRN MO IN DRFTING S OR SE WITH THE 1000-500 THICKENSS PTN.
SHOWERS/TSTMS WILL REDELOP WITH NEW OUTFLOW BOUNDY ACRS SRN MO LATER
TODAY.

UPPER TROF WILL BE WEST OF MO FOR THE NEXT SEVERAL DAYS.
THIS WILL PRODUCE UNSTABLE AMS ACRS MISSOURI WITH A CHC FOR SHOWERS
AND TSTMS ALMOST EVERY PD THIS WEEK.  BY SUNDAY LOOKS LIKE SOME
MOISTER WILL BE BLOCKED FROM THE GULF INTO TTHE MIDWEST...I AM NOT
RULING ISOLATED TSTMS TO DEVELOP BY SUNDAY AND MONDAY...BUT MAINLY
AFTER A CHC FOR ALMOST EVERY DAY APPEAR TO BE DRY FOR SUNDAY AND
MONDAY.

TEMPS FCST WILL BE IN THE 80S MOST OF THE TIME...BY WED AND THURSDAY
SW FLW WILL PUSH TEMPS FEW DGRS HIGHER TO NEAR 90.  THE LOWS WILL
BE IN THE 60S.  DONT SEE ANY EXTREME TEMPS FOR THE REST OF THE WEEK
FOR NOW.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
Hazardous weather outlook, Aug 24, 11:32 AM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1132 AM CDT TUE AUG 24 2004

ILZ058-059-095>102-MOZ018-019-026-027-034>036-041-042-047>052-
059>065-072-073-251200-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-CRAWFORD-
FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-
MACOUPIN IL-MADISON IL-MARION-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
OSAGE-PIKE-PIKE IL-RALLS-SHELBY-ST CHARLES-ST CLAIR IL-ST LOUIS-
ST LOUIS CITY-WARREN-WASHINGTON-
1132 AM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND CENTRAL
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM THIS AFTERNOON AND
AGAIN TONIGHT. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE EAST
ACROSS MISSOURI AND ILLINOIS THIS AFTERNOON...AND ALSO REDEVELOP
OVER THE AREA AFTER MIDNIGHT.  A FEW OF THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR GREATER...HAIL UP TO THE
SIZE OF QUARTERS...HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO TRACK ACROSS THE
MID MISSISSIPPI VALLEY THE NEXT FEW DAYS.  AS A RESULT THERE WILL BE
A CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE REST OF THE WEEK.
A WEAK HIGH PRESSURE SYSTEM WILL BE PUSHED FROM THE NORTHERN PLAIN
INTO BI-STATE REGION BY SUNDAY WITH COOLER AND  DRIER AIR MASS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

ILZ060-064-065-069-070-074-079-MOZ074-075-084-085-099-251200-
BOND IL-CLINTON IL-FAYETTE IL-IRON-MADISON-MARION IL-MONTGOMERY IL-
RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE-WASHINGTON IL-
1132 AM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MISSOURI
AND AS WELL AS SOUTH CENTRAL AND FAR SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION THIS AFTERNOON AND TONIGHT. WHILE THESE STORMS ARE NOT
EXPECTED TO REACH SEVERE LIMITS...THEY WILL BE CAPABLE OF PRODUCING
SOME SMALL HAIL...WIND GUSTS TO 40 MPH...BRIEF DOWNPOURS AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO TRACK ACROSS THE
MID MISSISSIPPI VALLEY THE NEXT FEW DAYS.  AS A RESULT THERE WILL BE
A CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE REST OF THE WEEK.
A WEAK HIGH PRESSURE SYSTEM WILL BE PUSHED FROM THE NORTHERN PLAIN
INTO BI-STATE REGION BY SUNDAY WITH COOLER AND DRIER AIR MASS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

BRITT

In the hours before

Local storm report, Aug 24, 1:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
153 PM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     VILLA RIDGE             38.47N 90.88W
08/24/2004                   FRANKLIN           MO   TRAINED SPOTTER

            LARGE TREES DOWN BLOCKING ROADWAYS IN TOWN.

&&

LENNING
Local storm report, Aug 24, 2:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
204 PM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     HOUSE SPRINGS           38.42N 90.57W
08/24/2004                   JEFFERSON          MO   LAW ENFORCEMENT

            SEVERAL TREES BLOCKING ANTIRE ROAD.

&&

LENNING
Local storm report, Aug 24, 2:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
210 PM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     BALLWIN                 38.59N 90.55W
08/24/2004                   ST. LOUIS          MO   EMERGENCY MNGR

            6 TO 8 INCH TREES DOWN

&&

LENNING
Local storm report, Aug 24, 2:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
213 PM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     HILLSBORO               38.23N 90.57W
08/24/2004                   JEFFERSON          MO   LAW ENFORCEMENT

            LARGE BRANCHES DOWN IN TOWN

&&

LENNING

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

7.3 hours before the tornado, 194 km from the path. August 24, 2004.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 375 joules per kilogram, CIN -68, lifted condensation level 553 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-08-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 180 square meters per square second, 0 to 6 km bulk shear 15 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-68 J/kg
Surface CAPE
16 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
15 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

4.7 hours after it, 194 km from the path. August 25, 2004.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -84143, lifted condensation level 1648 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-08-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 119 square meters per square second, 0 to 6 km bulk shear 24 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-84143 J/kg
Surface CAPE
95 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Alton/St Louis R (ALN), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:48 UTC78.873.4170° 12 kt1013.5HZ
18:47 UTC82.475.2170° 14 kt1012.5HZ
19:17 UTC80.673.4280° 49 kt68.031014.2TSRA
19:50 UTC69.868150° 7 kt1013.5-TSRA
20:45 UTC6868170° 12 kt1013.2-TSRA BR
21:07 UTC6868180° 10 kt1011.9-RA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The St Louis radar (KLSX), 50 km away, was scanning. The volume nearest the touchdown began at 19:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:35 UTCTSTM WND DMGGodfreyMadison, ILSMALL TREES AND 6 - 8 INCH LIMBS DOWN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of August 24, 2004

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 246:00 PM EDTF0Pinellas, FL0.820$10,000
August 245:55 PM CDTF0DeKalb, IL2.8100$20,000
August 246:13 PM CDTF0Kane, IL0.110
August 246:21 PM CDTF0Kane, IL0.110
August 247:10 PM CDTF0McHenry, IL0.820$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.